North Carolina, 2019

Flash Flooding in North Carolina, August 5, 2019

August 5, 2019 · NWS RAH · 2 events in 1 county or zone

A clusters of showers and storms moved across portions of the eastern Piedmont and Coastal Plain of central North Carolina during the late afternoon and early evening in a warm, moist and unstable atmosphere. Some of the clusters produced very heavy rainfall, which resulted in localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A clusters of showers and storms moved across portions of the eastern Piedmont and Coastal Plain of central North Carolina during the late afternoon and early evening in a warm, moist and unstable atmosphere. Some of the clusters produced very heavy rainfall, which resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 2:47 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 5, 2:47 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
347 PM EDT Mon Aug 5 2019

.SYNOPSIS...
A series of upper level disturbances will cross our region through
Wednesday. These disturbances interacting with available moisture
will trigger scattered showers and thunderstorms across central NC.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Monday...

Scattered convection developing across the eastern half of central
NC at 19Z, forming along and east of a eastward drifting sfc trough.
Latest meso analysis depicts a slightly unstable atmosphere, though
quite wet with precipitable water values closer to two inches. Mean
steering flow westerly 10-15kts, suggesting that locally excessive
rainfall quite possible for a few locations, especially urbanized
areas. If a strong to severe storm were to occur, it would be most
likely across the western Piedmont where drier air on the back side
of the mid level trough man entrain into any storm that develop,
enhancing the downdrafts, leading to strong/locally damaging
microbursts.

The mid level trough, depicted on water vapor imagery drifting
slowly east-northeast into central NC will continue to lift newd
tonight and weaken with time. Thus, expect the bulk of the
convection to dissipate around/shortly after sunset, with clearing
skies expected thereafter. Near term model guidance still suggesting
a potential for areas of fog overnight into early Tuesday. While the
potential for dense fog exists, forecaster confidence not high
enough to go with an advisory for the overnight hours. Will let the
evening and midnight forecast crews assess/monitor the situation.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 345 PM Monday...

In the wake of the departing mid level trough, anticipate a wly flow
aloft Tuesday with modest height rises. In addition, the atmosphere
is forecast to be a tad drier. Thus, expect afternoon convection to
be a little less numerous, and primarily over the western Piedmont.

In anticipation of more sun compared to this afternoon, temperatures
should respond accordingly, return to near normal levels in the
upper 80s-lower 90s.

Any lingering convection early Tuesday evening will dissipate prior
to midnight. While sfc winds tonight will be calm, sfc winds Tuesday
night will be light and sly in response to a s/w aloft approaching
from the NW. This will lead to strengthening of a sfc trough to our
west, with the tightening sfc pressure gradient producing the
persistent sly flow well into the night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 215 PM Monday...

The overall upper level pattern through the extended period will be
characterized by high pressure centered over the desert southwest,
very slowly drifting east and deamplifying through Monday. The upper
level trough will similarly remain over the Northeast and mid-
Atlantic, with the trough axis shifting very slowly eastward and
offshore through Monday. The weather over central NC and the Mid-
Atlantic will be determined by a series of shortwave disturbances
moving through/over the area and the potential passage of a cold
front. At the surface, a series of weak surface lows in response to
the upper level disturbances will develop over/move through the
region. Otherwise, the Piedmont trough will remain in place through
much of the extended. The aforementioned potential cold front cold
push into central NC Wednesday night/Thursday, resulting in a
noticeable drop in dewpoints/humidity. There could be a stronger cold
frontal passage over the weekend, but there is quite a bit of
uncertainty with whether/how far it will sink into the area. As a
result, confidence is low at this time. There could be some
increased precipitation chances ahead of the fronts, otherwise
convection should primarily be diurnally driven and most likely
along differential heating boundaries. Given the lack of significant
airmass change (in the absence of a fropa over the weekend)
temperatures will remain fairly persistent with highs in the upper
80s to low 90s and lows in the upper 60s to low 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 125 PM Monday...

Typical summertime weather pattern expected across central NC
through the work week as a moist atmosphere will support periods of
sub VFR ceilings, mainly in the form of late night/early morning
stratus and fog, and again in the afternoon when scattered
convection develops.

Through 00Z Tuesday, expect scattered convection to develop with
MVFR/IFR parameters likely where the heavier showers occur. Wind
gusts 30-40kts will occur with the stronger storms. The bulk of the
convection will diminish/dissipate between 00Z and 02Z. In their
wake, anticipate clearing skies and VFR parameters. After 08Z, areas
of fog and low clouds will begin to develop with areas to widespread
LIFR ceilings and visibilities due to fog expected near most TAF
sites between 09Z-12Z. The fog and low clouds will lift into a
scatter-broken stratocu layer between 13Z and 15Z Tuesday.

The above scenario will repeat itself through Wednesday
night/Thursday morning. It currently appears that the convective
coverage will be a little less Tuesday afternoon than the past few
afternoons, though convection is expected to become a greater
possibility Wednesday afternoon-evening.  A slightly drier, more
stable air mass will overspread the Carolinas late in the week. This
will yield a better chance for VFR conditions and limit the
potential for late night/early morning LIFR fog.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Aug 5, 3:25 PM EST, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
425 PM EDT Mon Aug 5 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
425 PM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Slow moving scattered thunderstorms will produce locally excessive
rainfall through early this evening. This may lead to minor flooding
of streets, underpasses, and small creeks and streams. A
thunderstorm or two may produce a strong or locally damaging wind
gust.

Areas of fog are expected to develop after midnight. The fog may be
thick enough in spots to reduce the visibility to less than a quarter
of a mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 2:49 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Mon Aug 5 2019

NCZ008-025-041-052030-
Durham NC-Wake NC-Granville NC-
349 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANVILLE...NORTH
CENTRAL WAKE AND EAST CENTRAL DURHAM COUNTIES UNTIL 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Creedmoor, moving southeast at 15 mph.

Pea size hail, heavy downpours, and wind gusts up to 40 mph will be
possible with this storm.

Locations impacted include...
Creedmoor, Butner, Stem, Falls Lake, Falls Lake State Rec Area, Falls
Lake Boat Ramp, Purnell and Rollingview Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3618 7851 3617 7850 3608 7854 3602 7855
      3601 7852 3591 7861 3606 7882 3626 7868
TIME...MOT...LOC 1949Z 300DEG 12KT 3610 7873

MORROW

The radar

The Raleigh/Durham radar (KRAX), 33 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
August 5, 3:45 PM EST to 4:30 PM EST
Where
Wake County, 1.43 mi SSW of Leesville to 1.34 mi SSW of Leesville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.880, -78.736

Flash Flooding was reported near the intersection of Glenwood Avenue and Kodiak Drive.

Flash Flood, Wake

When
August 5, 4:00 PM EST to 4:30 PM EST
Where
Wake County, 1.59 mi SSE of Cary to 1.63 mi SSE of Cary
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.758, -78.792

Flash flooding was reported on portions of Two Creeks Road between Lake Pine Drive and Cary Parkway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851900, 851901.